Alert archive / California / Wind Advisories in 2018

Wind Advisory 30, NWS Los Angeles, CA

April 26, 2018

NWS Los Angeles, CA issued this wind advisory at Apr 26, 2018, 8:50 AM PDT. It took effect at Apr 26, 2018, 3:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2018, 8:50 AM PDT (15:50 UTC)
In effect from
Apr 26, 2018, 3:00 PM PDT
Expired
Apr 26, 2018, 9:05 PM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

601 
WWUS76 KLOX 261550
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
850 AM PDT Thu Apr 26 2018

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM PDT
THIS EVENING...


CAZ059-270000-
/O.NEW.KLOX.WI.Y.0030.180426T2200Z-180427T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
850 AM PDT Thu Apr 26 2018

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM PDT
THIS EVENING...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 3 PM this afternoon to
10 PM PDT this evening. 

* WINDS AND TIMING...Southwesterly winds will increase to 20 to 35
  mph with gusts to 45 mph late this afternoon before diminishing
  later in the evening. Isolated gusts to 55 mph possible near Lake
  Palmdale and the adjacent foothills.

* IMPACTS...Gusty winds will make driving difficult, especially
  for drivers of high profile vehicles, this includes Highways 14
  and 138, especially near the foothills. Patchy areas of blowing
  dust can suddenly and dangerously reduce visibilities to near 
  zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
2 follow-up statements
060 
WWUS76 KLOX 262347
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
447 PM PDT Thu Apr 26 2018

CAZ059-270500-
/O.CON.KLOX.WI.Y.0030.000000T0000Z-180427T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
447 PM PDT Thu Apr 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS AND TIMING...Southwesterly winds 20 to 35 mph with gusts
  to 45 mph will continue into early this evening before
  diminishing later in the evening. Isolated gusts to 55 mph will
  be possible near Lake Palmdale and the adjacent foothills. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for drivers of high profile vehicles, this includes Highways 14
  and 138, especially near the foothills. Areas of blowing dust 
  can suddenly and dangerously reduce visibilities to near zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Sirard
277 
WWUS76 KLOX 270405
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
905 PM PDT Thu Apr 26 2018

CAZ059-270515-
/O.CAN.KLOX.WI.Y.0030.000000T0000Z-180427T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
905 PM PDT Thu Apr 26 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have largely diminished below advisory levels at mid
evening. As a result, the Wind Advisory has been cancelled.

$$

Sirard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Apr 26, 8:03 AM PDT, 47 minutes earlier.

Area forecast discussion, Apr 26, 8:03 AM PDT, 47 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
803 AM PDT Thu Apr 26 2018

.SYNOPSIS...26/704 AM.

A trough of low pressure will gradually move across the West
Coast today through Saturday, bringing cooler temperatures and
partly cloudy skies to the area. Additionally, there will be the
potential for gusty west to northwest winds Friday through Monday.
On Tuesday, low pressure will move over the area, resulting in
the potential for some light precipitation for the area.

&&

.SHORT TERM (TDY-SAT)...26/148 AM.

Overall, 00Z models in good synoptic agreement through the period.
At upper levels, low currently off the Central CA coast will move
towards the CA coast today then across northern CA Friday and
Saturday. Near the surface, moderate onshore flow will prevail
with an increase in northwesterly flow Friday/Saturday.

Forecast-wise, main concern in the short term will be the winds.
With good onshore gradients today, there will be some gusty
southwest to west winds across the mountains and deserts. However
at this time, any advisory-level winds look to be localized, so
will not issue any advisories at this time. Beginning tonight, the
northerly offshore gradients will begin to increase with east-west
gradients remaining onshore. So for Friday and Saturday, there is
a decent chance of widespread advisory-level west winds across
the Antelope Valley. Additionally with the increasing northerly
offshore gradients (SBA-SMX peaking around -4.4 mb), advisory
level northwest to north winds look likely Friday and Saturday
for southern Santa Barbara county.

Otherwise, secondary concern will be marine layer stratus.
Currently, AMDAR soundings indicate marine inversion based around
1400 feet. With good onshore gradients, stratus should push into
the coastal valleys and Salinas Valley this morning. With upper
low moving inland Friday/Saturday, lowering H5 heights should
allow for the marine inversion to deepen. So, stratus should be
able to push further inland across Ventura/LA counties Friday
morning and Saturday morning. For southern Santa Barbara county,
increasing northerly flow should keep area stratus-free Friday and
Saturday. For the Central Coast, stratus should continue tonight
and Friday morning, but will likely be stratus-free Saturday
morning due to northwesterly flow. Additionally, increasing
northerly flow could generate some clouds across the northern
mountain slopes and interior Santa Barbara and San Luis Obispo
counties Friday night and Saturday morning.

As for temperatures, expect only minor day-to-day changes for the
area with afternoon highs a couple degrees below seasonal normals.

.LONG TERM (SUN-WED)...26/148 AM.

Overall, 00Z models in decent agreement through the extended
period. At upper levels, cyclonic flow remains over the area
Sunday/Monday with a trough/low moving over the area on Tuesday
then into AZ on Wednesday. Near the surface, decent west to
northwest flow will prevail through Monday then weaken on Tuesday
and Wednesday.

Forecast-wise, Sunday and Monday do not look too dissimilar from
Saturday. Main concern will continue to be the potential for
advisory-level Sundowner winds across southern Santa Barbara
county. There may be some clouds across LA county coast during the
night/morning hours Sunday and Monday as well as across interior
sections Saturday night/Sunday morning. Otherwise, skies should
remain mostly clear with temperatures a couple degrees below
seasonal normals.

On Tuesday, things become more unsettled as trough/upper low moves
across the area. At this time, the GFS has a track a bit closer to
the water than the ECMWF. However both models do spit out some
precipitation across the area on Tuesday. So, will go with slight
chance of showers for all areas on Tuesday. With more westerly
track, the GFS indicates a bit more precipitation than the ECMWF,
but neither models indicates the potential for any significant
precipitation event.

On Wednesday, the upper low/trough should be eastward enough to
keep any precipitation well east of the area and allow
temperatures to rebound a bit.

&&

.AVIATION...26/1457Z.

At 1436Z at KLAX, the marine layer was 2000 feet deep. The top of
the inversion was near 4700 feet with a temperature of 15C.

Widespread low clouds in all coastal areas, the Santa Ynez Valley,
the San Gabriel Valley and portions of the VTU County valleys.
Conds were mostly IFR to LIFR, except low MVFR across the L.A.
County coast. IFR conds should push into the San Fernando Valley
for several hours this morning. Clearing will be fairly slow,
especially in coastal sections. Expect skies to clear by mid to
late morning in the valleys and early afternoon across the
coastal plain. Cigs will likely return to coastal areas early
this evening, mostly in the low MVFR category, then push into the
valley by late tonight.

KLAX...Moderate confidence in the 12Z TAF. There is a 20-30%
chance that cigs could linger through the period.

KBUR...High confidence in the 12Z TAF. There is a 10% chance that
skies will remain clear this morning.

&&

.MARINE...26/404 AM.

Fairly high confidence that winds will increase to SCA (Small Craft
Advisory) levels across the outer waters this afternoon. Winds will
likely continue at or above SCA levels across the outer waters thru
Mon. There is a 40-50% chance that winds will increase to Gale Force
across the southern two thirds of the outer waters zones (PZZ673 and
PZZ676) as early as Fri afternoon, with winds possibly continuing at
Gale Force levels at times thru Sun night.

Across the inner waters north of Pt Conception, there is a 20%
chance of SCA level winds this afternoon and evening. There is a
40-50% chance of SCA level winds Fri afternoon and evening, then
SCA level winds are likely Sat afternoon through Mon.

For the inner waters south of Pt Conception...there is a 20%
chance of SCA level winds across western portions of the SBA
Channel this afternoon/evening. SCA winds are likely, especially
across western portions of the zones during the afternoon and
evening hours Fri thru Mon.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 3
      PM PDT Monday for zone 670. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 PM this afternoon to 3
      PM PDT Friday for zones 673-676. (See LAXMWWLOX).
     Gale Watch in effect from Friday afternoon through late
      Sunday night for zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

There will be potential gale force winds mainly for the outer
coastal waters during the outlook period.

&&

PUBLIC...Thompson
AVIATION...DB/CK
MARINE...DB
SYNOPSIS...JLL

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:11 AM PDTSmall Craft AdvisoryLOX6 days

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.